Alert archive / Louisiana / Tornado Warnings in 2008

Tornado Warning 20, NWS Lake Charles, LA

May 15, 2008Vermilion Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at May 15, 2008, 6:15 AM CDT for Vermilion Parish, Louisiana. It was in force for 30 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2008, 6:15 AM CDT (11:15 UTC)
Expired
May 15, 2008, 6:45 AM CDT
In force
30 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

County Vermilion Parish, LA

The radar

The Lake Charles radar (KLCH), 75 km from the middle of the area, began a volume at 11:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 6:25 AM CDTTSTM WND DMGKaplan, LASEVERAL TREES INCLUDING LARGE OAK TREES BLOWN DOWN IN AND AROUND KAPLAN.
May 15, 6:29 AM CDTTORNADOKaplan, LATWO HOMES WITH ROOFS BLOWN OFF. LARGE OAK TREES BLOWN DOWN. POSSIBLE TORNADO. REPORTED BY VERMILION PARISH SHERIFF OFFICE.
May 15, 6:30 AM CDTTSTM WND DMG1 S Kaplan, LASIDING AND SHINGLES BLOWN OFF HOME. WINDOWS BROKEN. SPOTTER MEASURED A WIND GUST OF 51 MPH.
May 15, 6:32 AM CDTTSTM WND DMG2 Se Kaplan, LAROOF BLOWN OFF A HOME ON JUDGE DOUCET ROAD. REPORTED BY VERMILION PARISH SHERIFF OFFICE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 4:16 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 11.3 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2008-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2367 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2008-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2367 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLCH 151114 RRA
TORLCH
LAC113-151145-
/O.NEW.KLCH.TO.W.0020.080515T1115Z-080515T1145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
615 AM CDT THU MAY 15 2008

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN VERMILION PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES  KAPLAN...

* UNTIL 645 AM CDT

* AT 611 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 19 MILES
  SOUTHWEST OF KAPLAN...OR ABOUT 11 MILES SOUTH OF GUEYDAN...MOVING
  NORTHEAST AT 37 MPH.

* THE TORNADO WILL BE NEAR...
  KAPLAN BY 640 AM CDT...

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT THURSDAY MORNING
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 2979 9261 2997 9260 3006 9241 3006 9240
      3007 9238 3010 9234 2991 9221 2977 9260
TIME...MOT...LOC 1115Z 244DEG 32KT 2990 9253

$$

13
1 follow-up statement
000 
WWUS54 KLCH 151143
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
640 AM CDT THU MAY 15 2008

LAC113-151150-
/O.EXP.KLCH.TO.W.0020.000000T0000Z-080515T1145Z/
VERMILION LA-
640 AM CDT THU MAY 15 2008

...THE TORNADO WARNING FOR NORTHWESTERN VERMILION PARISH EXPIRES AT
645 AM CDT...

...A TORNADO WARNING CONTINUES FOR NORTHEASTERN VERMILION PARISH 
UNTIL 715 AM CDT... 

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT THURSDAY MORNING
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 2979 9261 2997 9260 3006 9241 3006 9240
      3007 9238 3010 9234 2991 9221 2977 9260
TIME...MOT...LOC 1140Z 244DEG 32KT 2998 9229

$$

13

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at May 15, 1:36 AM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, May 15, 1:36 AM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
136 AM CDT THU MAY 15 2008

.DISCUSSION...QUICK UPDATE TO FORECAST TO INCLUDE NEW TORNADO
WATCH ISSUED FOR THE TEXAS LAKES AREA INTO CENTRAL LOUISIANA UNTIL
10 AM. BOW ECHO WITH WELL DEFINED MARC SIGNATURE CURRENTLY HEADING
JUST A HAIR NORTH OF DUE EAST THROUGH TRINITY COUNTY WILL BE A
CLOSE CALL...AND MAY SKIRT JUST NORTH OF TYLER...NEWTON...AND
JASPER COUNTIES. MEANWHILE...A DEFINITE UPTICK IN CONVECTIVE
ACTION NOTED OVER THE PAST HOUR. CELL THAT DEVELOPED RAPIDLY
SOUTH OF GALVESTON ISLAND HEADING NORTHEAST TOWARD SABINE
LAKE...AND MAY IMPACT FAR SOUTHEAST JEFFERSON COUNTY BEFORE
HEADING INTO WESTERN CAMERON PARISH. OTHER UPDRAFTS ARE GOING UP
AROUND THIS CELL AND FARTHER NORTH INTO EASTERN TEXAS AS WELL.
UPDATED ZFP AND WCN ALREADY SENT.

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...TORNADO WATCH UNTIL 10 AM CDT THIS MORNING FOR LAZ027-028-030.

TX...TORNADO WATCH UNTIL 10 AM CDT THIS MORNING FOR TXZ180>182-201.

GM...SCEC ALL MARINE ZONES.

&&

13

In the hours before

Special weather statement, May 15, 3:00 AM CDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
300 AM CDT THU MAY 15 2008

LAZ041-042-051-052-150900-
CAMERON LA-VERMILION LA-JEFFERSON DAVIS LA-CALCASIEU LA-
300 AM CDT THU MAY 15 2008

..SIGNIFICANT WEATHER ALERT FOR CAMERON...VERMILION...JEFFERSON DAVIS
AND CALCASIEU PARISHES UNTIL 400 AM CDT...

AT 256 AM CDT...A CLUSTER OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 9
MILES EAST OF GRAND LAKE TO 10 MILES SOUTHWEST OF JOHNSON
BAYOU...MOVING EAST AT 38 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  BELL CITY BY 315 AM CDT
  CONSTANCE BEACH BY 320 AM CDT
  HAYES BY 325 AM CDT
  HOLLY BEACH BY 330 AM CDT
  FORKED ISLAND BY 330 AM CDT
  CAMERON BY 345 AM CDT
  LACASSINE NATIONAL WILDLIFE REFUGE...KLONDIKE...RUTHERFORD BEACH
  AND CREOLE BY 400 AM CDT

VERY FREQUENT LIGHTNING IS OCCURRING WITH THESE THUNDERSTORMS.  IN
ADDITION...GUSTY WINDS UP TO 40 MPH AND BRIEF TORRENTIAL RAINFALL
WILL BE POSSIBLE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT THURSDAY MORNING
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

SHAMBURGER
Local storm report, May 15, 4:38 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
438 AM CDT THU MAY 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     TSTM WND DMG     DEWEYVILLE              30.31N 93.76W
05/15/2008                   NEWTON             TX   LAW ENFORCEMENT

            TREES DOWN THROUGHOUT THE COUNTY. REPORTED BY NEWTON
            COUNTY SHERIFF OFFICE.

&&

SHAMBURGER
Local storm report, May 15, 4:53 AM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
453 AM CDT THU MAY 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 AM     TSTM WND DMG     W DERIDDER              30.85N 93.29W
05/15/2008                   BEAUREGARD         LA   LAW ENFORCEMENT

            TRAILER OVERTURNED JUST WEST OF DE RIDDER.

&&

13
Local storm report, May 15, 5:03 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
503 AM CDT THU MAY 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 AM     TSTM WND DMG     1 N DEQUINCY            30.46N 93.44W
05/15/2008                   CALCASIEU          LA   LAW ENFORCEMENT

            TREE DOWN ON HIGHWAY 27 JUST NORTH OF DEQUINCY. REPORTED
            BY DEQUINCY PD.

&&

SHAMBURGER
Local storm report, May 15, 5:23 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
523 AM CDT THU MAY 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 AM     TSTM WND GST     7 S LAKE CHARLES        30.11N 93.20W
05/15/2008  M50 MPH          CALCASIEU          LA   OFFICIAL NWS OBS

            50 MPH WIND GUST MEASURED AT LAKE CHARLES REGIONAL
            AIRPORT ASOS.

&&

SHAMBURGER
Local storm report, May 15, 5:49 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
549 AM CDT THU MAY 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 AM     TSTM WND DMG     SULPHUR                 30.23N 93.36W
05/15/2008                   CALCASIEU          LA   NWS EMPLOYEE

            LARGE TREE LIMBS DOWN ACROSS THE CITY.

&&

SHAMBURGER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 1:08 AM CDTSpecial Marine WarningLCH67 min
May 15, 2:14 AM CDTSpecial Marine WarningLCH61 min
May 15, 3:41 AM CDTSpecial Marine WarningLCH64 min
May 15, 4:06 AM CDTSevere Thunderstorm WarningLCHRapides, Vernon39 min
May 15, 4:15 AM CDTSevere Thunderstorm WarningLCHBeauregard, Calcasieu45 min
May 15, 4:41 AM CDTSevere Thunderstorm WarningLCHAllen, Avoyelles, Beauregard, Evangeline, Rapides, Vernon64 min
May 15, 4:58 AM CDTSevere Thunderstorm WarningLCHAcadia, Allen, Beauregard, Calcasieu, Cameron, Jefferson Davis47 min
May 15, 4:59 AM CDTTornado WarningLCHCameron, Vermilion31 min
May 15, 5:28 AM CDTTornado WarningLCHAcadia, Vermilion19 min
May 15, 5:43 AM CDTSevere Thunderstorm WarningLCHAcadia, Cameron, Jefferson Davis, Lafayette, Saint Landry, Saint Martin and 1 more47 min
May 15, 5:58 AM CDTSpecial Marine WarningLCH62 min
May 15, 6:13 AM CDTTornado WarningLCHLafayette, Vermilion32 min
May 15, 6:29 AM CDTSevere Thunderstorm WarningLCHIberia, Lafayette, Saint Landry, Saint Martin, St. Mary, Vermilion76 min
May 15, 6:33 AM CDTTornado WarningLCHLafayette, Saint Landry, Saint Martin27 min
May 15, 6:38 AM CDTTornado WarningLCHVermilion21 min
May 15, 6:48 AM CDTSpecial Marine WarningLCH87 min
May 15, 7:14 AM CDTAreal Flood AdvisoryLCHAcadia, Iberia, Lafayette, Saint Landry, Saint Martin, St. Mary and 1 more3 hr
May 15, 7:19 AM CDTAreal Flood AdvisoryLCHCalcasieu, Cameron3 hr
May 15, 7:45 AM CDTSevere Thunderstorm WarningLCHIberia, Saint Martin, St. Mary16 min
May 15, 6:53 PM CDTRiver Flood WarningLCHLafayette, Vermilion9 hr

Nearby

Tornado Warnings in Louisiana, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.